Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 542, NWS Jackson, MS

July 16, 2003Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 16, 2003, 11:50 PM CDT for Lowndes County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 11:50 PM CDT (04:50 UTC)
Expired
Jul 17, 2003, 12:20 AM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2737 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 170450
SVRJAN
MSC087-170520-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1150 PM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1220 AM CDT

* AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GOLDEN TRIANGLE AIRPORT...MOVING SOUTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ARTESIA AT 1155 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3349 8843 3335 8829 3328 8830 3328 8859
          3333 8864 3343 8867 3351 8867 3352 8859
          3355 8851

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:15 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 16, 10:15 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1015 PM CDT WED JUL 16 2003

UPDATED ZONES TO REMOVE EVENING WORDING TO POPS IN THE EASTERN ZONES
AND INTRODUCE SLGT CHC POPS OVERNIGHT IN THE CENTRAL ZONES.
SATELLITE AND RUC SHOW A WEAK SHORT WAVE MOVING OVER NORTHERN
MISSISSIPPI THAT WILL TRACK SW AROUND THE UPPER HIGH. LAPS ANALYSIS
HAS SFC BASED CAPES AOUND 3000 J/KG AND COMPUTED LIS OF -6...OR
VERY LITTLE CHANGE FROM JAN 00Z THU SOUNDING. LOCAL RADARS HAVE A
CLUSTER OF THUNDERSTORMS FROM GRANADA TO COLUMBUS MOVING SOUTH WITH
AN OUTFLOW BOUNDARY MOVING NORTH FROM A CLUSTER OF THUNDERSTORMS
OVER SOUTHEAST MISSISSIPPI. THEREFORE CANT RULE OUT A CHANCE OF
THUNDERSTORMS OVERNIGHT EAST OF INTERSTATE 55. WL HAVE GRIDD UPDATES
SHORTLY.

AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Jul 16, 3:20 PM CDT, 8 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
172020-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER AREAS
EAST OF A LINE FROM GRENADA TO FOREST TO MONTICELLO THE REMAINDER
OF THE AFTERNOON AND INTO THE EVENING HOURS. ISOLATED SEVERE
STORMS WILL BE POSSIBLE OVER AREAS ALONG AND EAST OF A LINE FROM
EUPORA...NEWTON...TO HEIDELBERG.

A COMPLEX OF THUNDERSTORMS WILL SLOWLY MOVE SOUTH OVER EASTERN
PORTIONS OF MISSISSIPPI THIS AFTERNOON AND EVENING. THIS COMPLEX
WILL CONTINUE TO INTERACT WITH THE VERY MOIST AND UNSTABLE
AIRMASS...ALONG WITH SOME WEAK UPPER LEVEL ENERGY...TO PRODUCE
SCATTERED THUNDERSTORMS OVER EXTREME EASTERN MISSISSIPPI.
ISOLATED THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH.  AREAS WEST OF THE EUPORA TO
NEWTON TO HEIDELBERG LINE SHOULD ONLY EXPERIENCE ISOLATED
THUNDERSTORMS THROUGH THE EVENING...AND THEY ARE NOT EXPECTED TO
BECOME SEVERE. HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES CAN
BE EXPECTED WITH ALL STORMS THAT DEVELOP.

ON THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
ONCE AGAIN TO DEVELOP OVER THE ENTIRE OUTLOOK AREA. ISOLATED
SEVERE STORMS WILL BE POSSIBLE AGAIN...MAINLY ALONG AND SOUTH OF
A RHINEHART LOUISIANA TO BROOKHAVEN TO LAUREL LINE. DAMAGING WIND
GUSTS WILL BE POSSIBLE WITH ANY SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:01 PM CDTSevere Thunderstorm WarningJANKemper59 min
Jul 17, 3:05 PM CDTSevere Thunderstorm WarningJANWebster60 min
Jul 17, 3:36 PM CDTSevere Thunderstorm WarningJANChoctaw59 min
Jul 17, 3:44 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower61 min
Jul 17, 3:51 PM CDTSevere Thunderstorm WarningJANBolivar59 min
Jul 17, 4:10 PM CDTSevere Thunderstorm WarningJANSimpson40 min
Jul 17, 4:34 PM CDTSevere Thunderstorm WarningJANAttala31 min
Jul 17, 4:39 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston61 min
Jul 17, 4:50 PM CDTSevere Thunderstorm WarningJANSunflower45 min
Jul 17, 4:56 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore44 min
Jul 17, 5:15 PM CDTSevere Thunderstorm WarningJANCopiah30 min
Jul 17, 5:32 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo43 min
Jul 17, 5:53 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds47 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningJANRankin, Scott61 min
Jul 17, 6:41 PM CDTSevere Thunderstorm WarningJANSmith44 min
Jul 17, 6:42 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson63 min
Jul 17, 6:54 PM CDTSevere Thunderstorm WarningJANJasper46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.